Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Pueblo, CO

May 8, 2009Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 2009, 8:14 PM MDT for Las Animas County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 8:14 PM MDT (02:14 UTC)
Expired
May 8, 2009, 9:15 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 151 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 090214
SVRPUB
COC071-090315-
/O.NEW.KPUB.SV.W.0004.090509T0214Z-090509T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
814 PM MDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 915 PM MDT...

* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF TRINCHERA...OR ABOUT 18 MILES EAST OF
  TRINIDAD...AND WAS MOVING TOWARD THE SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRINCHERA.
  BRANSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3706 10444 3743 10414 3712 10333 3699 10343
      3699 10431
TIME...MOT...LOC 0214Z 304DEG 26KT 3714 10416

$$
4 follow-up statements
000 
WWUS55 KPUB 090228
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
828 PM MDT FRI MAY 8 2009

COC071-090315-
/O.CON.KPUB.SV.W.0004.000000T0000Z-090509T0315Z/
LAS ANIMAS CO-
828 PM MDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR TRINCHERA...OR 25 MILES EAST OF TRINIDAD...AND WAS
MOVING TOWARD THE SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRINCHERA.
  BRANSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3706 10444 3743 10414 3712 10333 3699 10343
      3699 10431
TIME...MOT...LOC 0228Z 304DEG 26KT 3708 10406

$$
000 
WWUS55 KPUB 090242
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
842 PM MDT FRI MAY 8 2009

COC071-090315-
/O.CON.KPUB.SV.W.0004.000000T0000Z-090509T0315Z/
LAS ANIMAS CO-
842 PM MDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR BRANSON...OR 32 MILES EAST OF TRINIDAD...AND WAS
MOVING TOWARD THE SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRANSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3706 10444 3743 10414 3712 10333 3699 10343
      3699 10431
TIME...MOT...LOC 0242Z 304DEG 26KT 3702 10396

$$
000 
WWUS55 KPUB 090256
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
856 PM MDT FRI MAY 8 2009

COC071-090315-
/O.CON.KPUB.SV.W.0004.000000T0000Z-090509T0315Z/
LAS ANIMAS CO-
856 PM MDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

AT 855 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED OVER SOUTH CENTRAL LAS ANIMAS COUNTY...OR 48 MILES EAST OF
TRINIDAD...AND WAS MOVING TOWARD THE EAST AT 30 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN LAS
ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3714 10374 3709 10335 3699 10343 3699 10378
TIME...MOT...LOC 0255Z 282DEG 28KT 3704 10366

$$
000 
WWUS55 KPUB 090311
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
911 PM MDT FRI MAY 8 2009

COC071-090318-
/O.EXP.KPUB.SV.W.0004.000000T0000Z-090509T0315Z/
LAS ANIMAS CO-
911 PM MDT FRI MAY 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY EXPIRES AT 915 PM MDT...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS.  THE STORM IS STILL
CAPABLE OF PRODUCING LIGHTNING...BRIEF HEAVY RAIN SHOWERS...AND WIND 
GUSTS TO AROUND 50 MPH OVER EXTREME SOUTH CENTRAL LAS ANIMAS COUNTY 
THROUGH 930 PM MDT.

LAT...LON 3714 10374 3709 10335 3699 10343 3699 10378
TIME...MOT...LOC 0308Z 282DEG 28KT 3702 10354

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:39 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 8, 3:39 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT FRI MAY 8 2009

.SHORT TERM...

(TONIGHT AND SATURDAY)

ANOTHER SURGE OF COOLER AIR IS PUSHING INTO THE SOUTHEASTERN
COLORADO PLAINS. MOISTURE WITH THIS UPSLOPE IS EXPECTED TO
BRING ISOLATED THUNDERSTORMS THIS EVENING TO THE EAST FACING SLOPES
AND PALMER DIVIDE...WITH THE GREATEST CHANCES IN EL PASO AND TELLER
COUNTIES. AS TEMPERATURES COOL...INCREASING MOISTURE WILL BRING LOW
CLOUDS AND FOG TO MAINLY THE PALMER DIVIDE...WITH ISOLATED RAIN
SHOWERS ELSEWHERE. OVER THE HIGHEST ELEVATIONS...SOME ISOLATED SNOW
SHOWERS ARE POSSIBLE EARLY IN THE MORNING.

THE MOIST UPSLOPE FLOW WILL CONTINUE THE THREAT OF SHOWERS...WITH
ISOLATED AFTERNOON THUNDERSTORMS SATURDAY. WITH THE CONTINUED MOIST
EASTERLY FLOW...AND A COUPLE OF UPPER LEVEL DISTURBANCES MOVING
ACROSS THE AREA TO THE NORTH...EXPECT THE ISOLATED SHOWERS AND
THUNDERSTORMS TO SPREAD ACROSS ALL EXCEPT THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS ON SATURDAY. --JKH--

.LONG TERM...

(SUNDAY-FRIDAY)

MAIN CONCERN THIS PERIOD IS COOL CLOUDY END TO THE WEEKEND.

CLOUDY COOL WX WILL CONTINUE THROUGH THE 2ND PART OF THE WEEKEND.
OVERALL...I AM NOT TOO CONCNERNED ABOUT ANY SIGNIF PRECIP ANYWHERE
OVER THE CWA...BUT I DO BELIEVE WE WILL SEE LOTS OF CLOUDS SAT NITE
ACROSS THE C MTN REGION AND PLAINS (ROUGHLY N AND E OF A LINE FROM
MONARCH PASS...PUEBLO...TRINIDAD). ON SUNDAY...AREAS W OF THE FRONT
RANGE MTNS (PIKES PEAK/WETS/SANGRES) SHOULD SEE LOTS MORE SUN...BUT
THE PLAINS WILL LIKELY BE MOSTLY CLOUDY TO CLOUDY...ESPECIALLY IN
THE MORNING. EXPECT HIGHS MAINLY IN THE 60S PLAINS...50S KCOS AREA
AND 70S MTN VALLEYS.

IF PRECIP DOES OCCUR...THE BEST CHANCE WILL PROBABLY BE ACROSS THE
PIKES PEAK REGION SAT NITE (LIGHT SHOWERS/DRIZZLE). ON SUNDAY...WE
MAY SEE A FEW WEAK TSRA ALONG THE E SLOPES OF THE FRONT RANGE MTNS
DURING THE LATTER PART OF THE AFTERNOON IF WE CAN GET ENOUGH
INSTABILITY. WE COULD SEE SOME FOG ACROSS PARTS OF THE
REGION...BUT THE BUFFKIT SOUNDINGS WERE NOT INDICATIVE OF DENSE
FOG ATTM.

AS FOR THE REST OF THE FCST...CLOUDS WILL LIKELY LINGER ON THE
PLAINS MONDAY MORNING...WITH SKIES CLEARING RATHER RAPIDLY BY LATE
MORNING. THE REST OF NEXT WEEK ATTM LOOKS RATHER DRY AND WARM. ONLY
EXCEPTION MAY BE WED WHEN A WEAK FRONT MOVES SOUTH AND WE GET SOME
MOIST UPSLOPE FLOW INTO THE REGION WHICH MAY ALLOW FOR A FEW STRONG
TSRA TO DEVELOP. /HODANISH

&&

.AVIATION...

SOME LOW CLOUDS WL BE FOUND ACRS MUCH OF THE SE PLAINS TONIGHT.
GENERALLY MVFR CIGS CAN BE EXPECTED OVR MUCH OF THE SE PLAINS...BUT
IFR CIGS WL LIKELY BE FOUND AT KCOS...WITH LOW CLOUDS OBSCURING THE
SE MTS TONIGHT AS WELL. MOUNTAIN TOPS WILL REMAIN OBSCURED SATURDAY
WHILE CEILINGS IMPROVE ELSEWHERE. ISOLATED TO SCT -SHRA TSRA ARE
EXPECTED ACROSS THE EASTERN PLAINS AND MTNS SATURDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

51/34
Hazardous weather outlook, May 8, 7:53 PM MDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
753 PM MDT FRI MAY 8 2009

COZ058>089-093>099-100200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
753 PM MDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS...INCLUDING THE
INTERSTATE 25 CORRIDOR. THE MAIN THREATS FROM THESE STORMS WILL BE
LIGHTNING...WIND GUSTS TO 40 MPH...LOCAL PEA SIZE HAIL AND BRIEF
HEAVY RAIN SHOWERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SATURDAY AND SUNDAY...WITH THE BEST COVERAGE OF STORMS EXPECTED
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE ACROSS MAINLY THE HIGHER TERRAIN ON MONDAY AND
ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO ON WEDNESDAY
AND THURSDAY. THE MAIN THREATS FROM STORMS THAT DEVELOP WILL BE
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS EVENING ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS...
INCLUDING THE INTERSTATE 25 CORRIDOR.

50/50

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.